Opioid epidemic in NEPA | Eyewitness information

WILKES-BARRE, KREIS LUZERNE (WBRE 28 / WYOU 22 EYE PRODUCT NEWS) – The opioid crisis continues not just in America, but right here in northeastern Pennsylvania.

The Luzerne County’s coroner released new data showing that 75% of overdoses are related to fentanyl, a synthetic opioid that is 100 times more potent than morphine.

“When we got that call, it just tore us apart.”

Four years ago, Mary Ann Oliveri and her husband Dave Capitula made their greatest fear come true.

“We lost our daughter to an accidental overdose on May 29, 2017. When the toxicological reports came back, it was found that she had fentanyl in her system. “

Her daughter Sarah Gardner lost her life after years of battling her addiction.

“She was sober for over a year and five months pregnant. We had no idea if she was relapsing, or if she was relapsing, or what had happened. “

Prevention specialist Stefanie Wolownik says such overdoses can occur when a person with addiction problems relapses.

“They got clean, and they relapse, and they go on like they did before they got clean. Then you also get your accidental overdoses because your body is not used to that large dose again. “

Jason Harlen, the CEO of Wyoming Valley Alcohol and Drug Services, says illegally manufactured fentanyl is becoming more common in Lucerne County.

“We know that fentanyl is much stronger than heroin and also cheaper for the retailer. Unfortunately, it has a lot more clout. “

According to the CDC, fentanyl is 50 times more potent than heroin. Many dealers use the opioid to mix it with other drugs without telling their customers.

“So often the customers don’t know what they are getting in that bag of heroin. So if there is fentanyl in it, the amount that will cause an overdose of fentanyl is much less than a bag of heroin. A lot of people don’t know what they’re getting, which is extremely dangerous, ”said Harlen.

“50-100 times stronger than morphine, if you don’t know you are getting it and use the same dosage as heroin, then you will overdose,” says Wolownik.

They say at the end of the day all you have to do is get help.

From support groups to medications that block the brain pathway so you no longer crave the drug, there are options.

For more information, visit the Wyoming Valley Drug and Alcohol and Drug Services website.

Comments are closed.